Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 14, 2009, 1:30 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2009, 1:30 PM EDT (17:30 UTC)
- Expired
- Apr 14, 2009, 2:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Okeechobee County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 1:44 PM EDT | HAIL 1 | 5 Sw Indrio, FL | QUARTER SIZE HAIL AT MILE MARKER 134 ON I-95. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 141730
SVRMLB
FLC093-111-141815-
/O.NEW.KMLB.SV.W.0011.090414T1730Z-090414T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT TUE APR 14 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OKEECHOBEE COUNTY IN FLORIDA
ST. LUCIE COUNTY IN FLORIDA
* UNTIL 215 PM EDT.
* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR OKEECHOBEE...AND MOVING
NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO... TAYLOR CREEK...FOUR SEASONS ESTATES.... QUEENS COVE...PORT
SAINT LUCIE RIVER PARK...PORT SAINT LUCIE...LAKEWOOD PARK...
INDRIO...INDIAN RIVER ESTATES AND FORT PIERCE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 2729 8020 2729 8021 2729 8023 2733 8024
2734 8026 2728 8025 2721 8061 2721 8068
2719 8068 2718 8075 2720 8080 2716 8087
2722 8097 2729 8100 2756 8057 2756 8032
2730 8020
TIME...MOT...LOC 1730Z 243DEG 30KT 2723 8086
$$
52What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:06 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Apr 14, 9:06 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
906 AM EDT TUE APR 14 2009
.DISCUSSION...
...SQUALL LINE WILL PUSH RAPIDLY ACROSS CENTRAL FLORIDA THIS
MORNING...
...TORNADO WATCH IN EFFECT FOR LAKE...VOLUSIA...ORANGE...SEMINOLE...
BREVARD AND OSCEOLA COUNTIES THROUGH 2 PM EDT...
SQUALL LINE PUSHING OVER WEST CENTRAL FLORIDA PRESENTLY WILL REACH
LAKE COUNTY AROUND 1330Z...THEN CONTINUE TO RACE QUICKLY EAST...
REACHING THE EAST COAST AND COASTAL WATERS BY MIDDAY. THE LINE IS
MAINTAINING ITSELF WELL OVER LAND AND WILL BE STRONG TO SEVERE AS IT
PUSHES THROUGH EAST CENTRAL FLORIDA...CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL AND ROTATION THAT COULD PRODUCE A TORNADO ON
THE GROUND. PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR THE
WEATHER VERY CLOSELY. HAVE UPDATED HWO/GHWO THREATS AND WILL MAKE A
FEW TWEAKS TO ZONES/GRIDS.
&&
.AVIATION...SQUALL LINE RACING ACROSS AREAS FROM KISM-KMLB NORTHWARD
WILL RESULT IN MVFR/IFR REDUCTIONS....WITH SFC WND G35KT+. ACTIVITY
AFFECTING KLEE BETWEEN 13-14Z AND REACHING EAST TO COASTAL SECTIONS
KOMN-KDAB-KTTS BY 15-16Z. AREAS SWD FM KISM-KMLB AFFECTED MAINLY
AFTER 16Z.
&&
.MARINE...PREVIOUS FORECAST STILL VALID. NO SIG CHANGES PLANNED.
(PREVIOUS) TIGHTENING S/SW PRES GRAD WILL INCREASE WINDS OVER THE
WATERS. WILL EXPAND THE ADVISORY TO INCLUDE THE NEARSHORE WATERS FROM
BREVARD SOUTHWARD AS STRONG WINDS/GUSTS OVER LAND SHOULD AFFECT
IMMEDIATE NEARSHORE WATERS. WINDS WILL VEER TO THE WEST THIS AFTN
THEN NW TONIGHT BEHIND FRONT. PRES GRAD BEHIND FRONT WILL NOT BE AS
STRONG SO WILL ALLOW ADVISORY NEARSHORE TO EXPIRE THIS EVENING AND
OFFSHORE LATE TONIGHT.
NW WINDS WILL DECREASE TO AROUND 10-15 KTS WED AS FRONT CONTINUES
TO PUSH SOUTH OF THE AREA WITH SEAS AOB 4 FT. PRESSURE GRADIENT
WILL BEGIN TO STRENGTHEN LATE THURS INTO FRIDAY BETWEEN HIGH
PRESSURE BUILDING DOWN THE EAST COAST AND LOW PRESSURE OVER THE
CENTRAL ATLANTIC. WINDS WILL THEN VEER TO THE NE AND INCREASE TO
20-25 KTS OFFSHORE THURS NIGHT INTO FRI WITH SEAS BUILDING TO 7 FT
WITH A SCA LIKELY NEEDED. WINDS WILL THEN VEER TO THE EAST AND
DECREASE HOWEVER SWELLS WILL CONTINUE TO INCREASE INTO SAT WITH
WAVE HEIGHTS UP TO 8-10 FT OFFSHORE AND SOUTHERN NEARSHORE WATERS.
&&
.FIRE WEATHER...
(PREVIOUS) STRONG SFC AND TRANSPORT WINDS WILL PRODUCE HIGH
DISPERSION VALUES ESP SOUTH OF ORLANDO. HIGH COVERAGE OF RAIN WITH
EMBEDDED STORMS WILL AFFECT NORTHERN SECTIONS WITH LESS COVERAGE
SOUTH OF ORLANDO.
DRIER AIR THAT BUILDS IN BEHIND THE FRONT WED WILL CREATE LOW RH
VALUES OVER THE INTERIOR WITH MIN RH VALUES IN THE LOW 30S.
HOWEVER AT THIS TIME DURATION LOOKS LIMITED WITH ONLY A FEW HOURS
EXPECTED SO NO FIRE WEATHER WATCH PLANNED YET FOR WED AFTN.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-
ST. LUCIE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR COASTAL
WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
GLITTO/PENDERGRAST/VOLKMERHazardous weather outlook, Apr 14, 12:24 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1224 PM EDT TUE APR 14 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-142100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1224 PM EDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... A SQUALL LINE PUSHED RAPIDLY THROUGH AREAS FROM NORTHERN OSCEOLA AND BREVARD COUNTIES NORTHWARD THIS MORNING...WITH ONLY A FEW LINGERING SHOWERS AND ISOLATED STORMS EXPECTED THESE AREAS THIS AFTERNOON. HOWEVER...POINTS SOUTHWARD INCLUDING SOUTHERN OSCEOLA...SOUTHERN BREVARD...OSCEOLA...INDIAN RIVER...OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES WILL HAVE A THREAT FOR STRONG TO LOCALLY SEVERE STORMS THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...COIN SIZE HAIL AND ROTATION THAT COULD PRODUCE A TORNADO ON THE GROUND. PERSONS IN THESE AREAS OF EAST CENTRAL FLORIDA SHOULD MONITOR THE WEATHER VERY CLOSELY AND TAKE SHELTER FROM STORMS BEFORE THEY ARRIVE. ...HIGH WIND IMPACT... SUSTAINED SOUTH TO SOUTHWEST WINDS 20 TO 25 MPH WITH HIGHER GUSTS CAN BE EXPECTED ACROSS MARTIN...SAINT LUCIE...OKEECHOBEE...INDIAN RIVER...BREVARD AND OSCEOLA COUNTIES. ...MARINE THUNDERSTORM GUST IMPACT... FAST MOVING THUNDERSTORMS WILL MOVE OFFSHORE FROM AROUND MELBOURNE BEACH SOUTHWARD THIS AFTERNOON AND BE CAPABLE OF PRODUCING STRONG WIND GUSTS 34 KNOTS OR GREATER. ...WIND AND SEA IMPACT... A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE ATLANTIC COASTAL WATERS FOR SOUTH TO SOUTHWEST WINDS AROUND 20 KNOTS WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRYING BEHIND THE FRONT WILL LEAD TO A FIRE WEATHER DANGER FOR PORTIONS OF EAST CENTRAL FLORIDA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. GLITTO
In the hours before
Local storm report, Apr 14, 11:26 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1126 AM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM HAIL CAPE CANAVERAL 28.39N 80.60W
04/14/2009 E0.70 INCH BREVARD FL PUBLIC
SR 528 AND RIDGEWOOD.
&&
JRCLocal storm report, Apr 14, 11:29 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1129 AM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND GST PATRICK AIRFORCE BASE 28.24N 80.61W
04/14/2009 M51 MPH BREVARD FL OTHER FEDERAL
PATRICK AFB MEASURED WIND GUST OF 51 MPH FROM THE WEST.
&&
JRCLocal storm report, Apr 14, 11:49 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1149 AM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG ROCKLEDGE 28.33N 80.75W
04/14/2009 BREVARD FL PUBLIC
PORTION OF A ROOF DAMAGED. PICNIC TABLE FLEW OVER THE
ROOF AND SWING SET IN THE BACKYARD LANDED IN THE FRONT
YARD ON HUBBARD DRIVE. TIME ESTIMATED.
&&
JRCLocal storm report, Apr 14, 1:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
123 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM NON-TSTM WND GST LEESBURG 28.81N 81.88W
04/14/2009 M49 MPH LAKE FL ASOS
LEESBURG INTERNATIONAL AIRPORT MEASURED WIND GUST OF 49
MPH FROM THE SOUTHWEST.
&&
JRCSpecial weather statement, Apr 14, 1:25 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 125 PM EDT TUE APR 14 2009 FLZ054-058-059-141800- INDIAN RIVER-OKEECHOBEE-ST. LUCIE- 125 PM EDT TUE APR 14 2009 ...STRONG THUNDERSTORMS AFFECTING INDIAN RIVER COUNTY...OKEECHOBEE COUNTY...ST. LUCIE COUNTY EARLY THIS AFTERNOON... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING STRONG STORMS ACROSS INDIAN RIVER COUNTY...OKEECHOBEE COUNTY AND SAINT LUCIE COUNTY. THESE STORMS WILL MOVE NORTHEAST AT 30 MPH TOWARD THE COAST. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. THERE IS ALSO THE POTENTIAL FOR A FEW STORMS TO EXHIBIT ROTATION AND POSSIBLY PRODUCE FUNNEL CLOUDS. IF STRONG STORMS APPROACH YOUR AREA HEAD INDOORS INTO A STURDY STRUCTURE. 15
Local storm report, Apr 14, 1:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
127 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM NON-TSTM WND GST SANFORD 28.79N 81.28W
04/14/2009 M0 MPH SEMINOLE FL ASOS
SANFORD AIRPORT MEASURED WIND GUST TO 43 MPH FROM THE
SOUTH.
&&
JRCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 11:17 PM EDT | Special Marine Warning | MLB | 118 min | |
| Apr 13, 11:27 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 23 min |
| Apr 14, 3:47 AM EDT | Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 16 hr |
| Apr 14, 5:25 AM EDT | Severe Thunderstorm Warning | MLB | Lake | 32 min |
| Apr 14, 9:17 AM EDT | Tornado Warning | MLB | Lake, Orange | 43 min |
| Apr 14, 9:51 AM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Osceola, Seminole, Volusia | 54 min |
| Apr 14, 10:15 AM EDT | Special Marine Warning | MLB | 2 hr | |
| Apr 14, 10:24 AM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola, Seminole, Volusia | 51 min |
| Apr 14, 10:29 AM EDT | Tornado Warning | MLB | Orange | 31 min |
| Apr 14, 10:53 AM EDT | Tornado Warning | MLB | Brevard | 37 min |
| Apr 14, 11:07 AM EDT | Tornado Warning | MLB | Brevard | 24 min |
| Apr 14, 12:27 PM EDT | Special Marine Warning | MLB | 63 min | |
| Apr 14, 1:32 PM EDT | Tornado Warning | MLB | Okeechobee, Saint Lucie | 43 min |
| Apr 14, 1:50 PM EDT | Special Marine Warning | MLB | 43 min | |
| Apr 14, 2:13 PM EDT | Tornado Warning | MLB | Saint Lucie | 13 min |
| Apr 14, 2:45 PM EDT | Fire Weather Watch | MLB | Lake, Orange, Osceola, Seminole, Volusia | 13 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.